Eye Care Archive Expert Forum
otc drops for allergic conjunctivitis
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

otc drops for allergic conjunctivitis


Hello.  

I have chronic allergic conjunctivitis.  I have taken claritin/clarinex and zyrtec in the past, but they did not help much.  I'm otherwise healthy  aside from allergic rhinitis (which I take flonase for--and have heard this may also help with allergic conjunctivitis).  Aside from myopia and my allergies my eyes are healthy.  I wear contacts only a few times per year.  

I have found that Visine A (naphazoline and pheniramine) works very well (2-4 drops in each eye daily) for my itchy, red eyes.  

Is this safe for long term use?  A relative of mine told me she has tried both Patanol and Visine A and that the Visine A works just as well for her.  It also works very well for me, but I'm concerned if it is safe for long term use.   Patanol is rather expensive and so I'd just prefer to use otc drops.  

Also, is it safe to also use an otc natural tear solution if the antihistamine dries out the eyes?  

Thanks.
Related Discussions
Avatar_n_tn
NO not safe for long term use.  package insert even says so.  no more than 10 days.

yes, okay to use OTC tears if your eyes are dry from the antihistamine.

the reason you cant use visine-a (or ophcon-a or naphcon-a, etc etc) is b/c they contain tetrahydrozoline or naphazoline which are potent vasoconstrictors.  they "get the red out" by severely constricting the surface blood vessels of your eye.  thats bad.  your eye HATES that.  low or no blood flow.  you're pretty much totally cutting off your oxygen supply to your cornea, etc by doing that.  do not do it.  if you need more than 10 days of drops, spring for the patanol or just suffer.

BTW it is more likely that the tetrahydrozoline or naphazoline is the culprit in your "dryness" feeling rather than the antihistamine...

these types of OTC drugs do have their place in medicine.  its just a *SHORT TERM ONLY* therapy.  if you have chronic problems with ocular allergy, you should not be using these types of eyedrops.
6 Comments
Blank
Avatar_n_tn
I, too, have allergic conjunctivitis, and as mentioned in my post a few months ago, my optometrist had me using the Opcon-A drops.  I questioned this and after researching what was said in reply on this site, agree.  The drops may be a temporary bandaid, but they ultimately make things worse.  At the last appointment, the optometrist wanted to put me on ocular steroids for 28 days, this I questioned also, so I approached my healthcare practicioner and we have decided to try optivar instead. The risk of increased ocular pressure just isn't worth it.  I hope that you get things figured out, but remember that opcon-A or any vasoconstrictor is not the answer!
Blank
Avatar_n_tn
28 days is not that long.  plus there is a new ocular steroid (lotemax) that has a much less likelihood of raising IOP.  GP's are all freaked out by it, and certainly no one should use steroids long term, but i have personally never seen not even one patient have a steroid response and get raised IOP from a steroid eyedrop.  i'm sure i will someday but i'm 5+ years into practice and i write at least one steroid eyedrop rx per week and i havent seen it yet.

optivar is great stuff.  i rx it ALL THE TIME.  its my personal favorite ocular antihistamine.  but optivar (and all antihistamines) are better at controlling or preventing a *mild* ocular allergy problem.  IMO it does not perform very well when trying to GET RID OF a raging ocular allergy or GPC.  its a drop in the bucket.

i usually put someone on a few weeks of steroids to get rid of their problem.  then i tapor them off the steroid and rx optivar to KEEP the problem under control.

okay so why not use opcon-a for 25+ years?  there are debates on this, but here is my opinion:

naphazoline and tetrahydrozoline are vascoconstrictors.  they get the red out by just making the vessels smaller.  it really doesnt solve your problem.  it actually usually makes it worse (google "rebound hyperemia").  but even that is not why i tell patients not to do it.

your corneal cells are produced at your limbus: the kind of thin brown "ring" between the whites of your eyes and the colored part if you're looking in a mirror.  they are produced at the limbus and migrate INWARDS.  so in theory the central corneal cells are probably the oldest and the peripheral cells are the newest.  there is some "spot repair" of epithelial cells, but for the most part your "stem" cells at the limbus are future corneal cells.  so i just personally dont think its a great idea to totally cut off blood supply from the area of your eye responsible for producing more future cornea.  how can it be?  these vasoconstrictos are POTENT.  they are not letting hardly any red blood cells thru the vessels when they are active.  and unlike existing corneal cells, limbal stem cells cannot and do not "diffuse" O2 from the outside air.  not that i know of, anyway.  their ONLY O2 supply is from those blood vessels that you're cutting off with opcon.  

the fact that you havent had a problem yet does not IMO have much to do with it.  who gets lung cancer from smoking 1 time?  or 1 year?  or 10 years?

chronic opcon users are "smoking 2 packs a day".  thats how i see it.  bound to catch up with you at some point.
Blank
Avatar_f_tn
Doc, I hear you rant and rave frequently about not using the eyedrops that get the red out.  But the fact is that many many people use these every morning.  (I did for years) What exactly are the long term effects of using these eyedrops?  What will happen?

I was also addicted to nose spray for about 25 years.  Couldn't breathe without it.  Until one day my doctor said "you gotta get off that" and gave me some type of cortisone spray.  I couldn't believe I was off nose spray in less than a week! I have no idea what damage was done in those 25 years.

I think there's a tendency to think that because its OTC it's not going to hurt you.
Blank
Avatar_n_tn
Yeah, we're continuing the Lotemax for a week or so to help reduce the current inflammation and tapering off the Opcon-A...my goal is to be able to wear my contacts again, so hopefully this will work.
Blank
Avatar_f_tn
I agree with you that continuing to use something just because you don't see anything bad happening is stupid.  The problem is that for years no one told me NOT to use nose spray and NOT to use products with tetrahydrozaline.  I even remember my original GP telling me as long as I only use the nose spray a couple times a day there's no problem.  It was only years later when my old GP retired, and I got a new one that I was told I needed to get off the nose spray.  To this day I've still not had an eye doctor tell me that harm can be done by using the "get the red out" drops until I came here.  

Why don't optometrists and opthamologists preach more about the use of these drops?  It makes me wonder why they're even OTC. I wish I had known about both the eye drops and the nose spray sooner, before I'd abused them for years.  (I also tanned my entire youth and up until about 10 years ago, and I'm paying the price badly for that.)
Blank
Avatar_n_tn
i dont know  i have patients tell me ALL THE TIME that their last eye doc told them it was okay to use visine and naphcon-a, etc every day for months/years on end.  i wish they wouldnt tell patients that, but i guess i cant really stop them.
Blank
Avatar_n_tn
Hello,

Are there any treatments available for people who have abused OTC drop for years and now have rebound hyperemia? Any help would be great.

Thanks  so much.
Blank
Avatar_n_tn
A related discussion, eye allergy was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank